Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 300, NWS Des Moines, IA

September 2, 2011Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 2, 2011, 9:30 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2011, 9:30 PM CDT (02:30 UTC)
Expired
Sep 2, 2011, 10:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 9:45 PM CDTTSTM WND DMG2 N Jewell, IALARGE TREE BLOCKING A ROAD OFF OF HIGHWAY 69. TIME ESTIMATED FROM RADAR.
Sep 2, 9:45 PM CDTTSTM WND DMGJewell, IALARGE TREE LIMB DOWN IN TOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KDMX 030230
SVRDMX
IAC079-187-030315-
/O.NEW.KDMX.SV.W.0300.110903T0230Z-110903T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF JEWELL...OR 21
  MILES NORTHWEST OF AMES...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JEWELL...STANHOPE...KAMRAR...RANDALL...ELLSWORTH...BLAIRSBURG AND
  WILLIAMS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4228 9346 4224 9347 4221 9381 4221 9397
      4233 9405 4256 9352
TIME...MOT...LOC 0230Z 249DEG 20KT 4227 9386
WIND...HAIL 60MPH <.75IN

$$

BOKSA
2 follow-up statements
837 
WWUS53 KDMX 030245
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT FRI SEP 2 2011

IAC187-030255-
/O.CAN.KDMX.SV.W.0300.000000T0000Z-110903T0315Z/
WEBSTER IA-
945 PM CDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4256 9352 4229 9346 4224 9347 4221 9382
      4239 9391
TIME...MOT...LOC 0245Z 249DEG 20KT 4230 9375

$$

IAC079-030315-
/O.CON.KDMX.SV.W.0300.000000T0000Z-110903T0315Z/
HAMILTON IA-
945 PM CDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON
COUNTY UNTIL 1015 PM CDT...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF JEWELL...OR 20 MILES
NORTH OF AMES...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  JEWELL...KAMRAR...RANDALL...ELLSWORTH...BLAIRSBURG AND WILLIAMS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4256 9352 4229 9346 4224 9347 4221 9382
      4239 9391
TIME...MOT...LOC 0245Z 249DEG 20KT 4230 9375
WIND...HAIL 60MPH <.75IN

$$

BOKSA
048 
WWUS53 KDMX 030308
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT FRI SEP 2 2011

IAC079-030318-
/O.EXP.KDMX.SV.W.0300.000000T0000Z-110903T0315Z/
HAMILTON IA-
1008 PM CDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY WILL EXPIRE AT
1015 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4256 9352 4229 9346 4224 9347 4221 9382
      4239 9391
TIME...MOT...LOC 0308Z 249DEG 20KT 4235 9359

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:46 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 2, 6:46 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT FRI SEP 2 2011

...UPDATED FOR THE 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
MAIN FORECAST CONCERN IS WITH CONVECTIVE DEVELOPMENT THIS EVENING
INTO THE OVERNIGHT HOURS. SURFACE BOUNDARY DRAPED ACROSS
NORTH-CENTRAL IOWA FROM WEST TO EAST THIS AFTERNOON AND WILL BE THE
FOCUS FOR POTENTIAL SURFACE BASED STORMS EARLY THIS EVENING.

THE HIGH-RES MODELS SUCH AS THE 17Z HRRR/12Z 4KM SPC WRF/12Z 20KM
ARW WRF DEPICT DEVELOPMENT PAST 00Z THIS EVENING ACROSS THE FORECAST
AREA. THERE IS STILL SOME CAP THIS AFTERNOON...HOWEVER ERODING
SLIGHTLY OUT WEST.  SURFACE INSTABILITY TOPS 3500J/KG IN WESTERN
IOWA...WITH MLCAPE RANGING FROM 1000-2500J/KG OVER CENTRAL AND
SOUTHERN IOWA.  0-1KM SHEAR NEAR THE FRONT RANGES FROM 10-15KTS AND
0-3KM SHEAR UP TO AROUND 20-25KTS BY 00Z SATURDAY...SO THERE IS SOME
SHEAR AVAILABLE. EVEN THE 0-6KM SHEAR IS MARGINAL FOR SUSTAINABLE
UPDRAFTS. THINKING STORMS WILL DEVELOP PAST 00Z SATURDAY OVER
WESTERN IOWA AND MEANDER EASTWARD AS STORM MOTION REMAINS LESS THAN
25KTS. SEVERE PARAMETERS SEEM REASONABLE FOR THUNDERSTORM ACTIVITY
TO PRODUCE HAIL AND DAMAGING WINDS THROUGH THE EVENING HOURS.

LLJ DEVELOPS AND CONTINUES TO FEED MOISTURE INTO THE CENTRAL AND
SOUTHERN CWA AHEAD OF THE FRONT.  WARM CLOUD LAYER RANGES FROM
12000-13000FT THIS EVENING WITH PRECIPITABLE WATER VALUES IN THE
1.5-2.0" RANGE ALONG THE FRONT.  SO EXPECTING SOME HEAVY RAIN
POTENTIAL THROUGH THE OVERNIGHT HOURS.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
SCATTERED CONVECTION SHOULD BE ONGOING AT THE START OF THE PERIOD
ALONG THE TAIL END OF CURRENT ELONGATED BAROCLINIC ZONE AND TRAIL OF
WEAK SHORT WAVES.  THIS SHOULD BE FOLLOWED BY ANOTHER MCS...THIS
TIME INFLUENCED BY CURRENT SWRN CANADA/MT SHORT WAVE AS IT REACHES
THE DAKOTAS AND MN BY 18Z.  THIS WILL PRODUCE INCREASING KINEMATIC
AND THERMODYNAMIC FORCING INTO IA WITH MORE THAN ADEQUATE
INSTABILITY AVAILABLE.  ELEVATED CAPES REACH 1000-2000 J/KG...NAM ON
THE HIGHER END OF THE SPECTRUM...WITH MINIMAL CINH SO HIGH END
LIKELIES SEEM REASONABLE AND ARE SUPPORTED BY ENSEMBLES.  THERE IS
AGAIN SOME SURFACE BASED POTENTIAL...AND A FEW SEVERE STORMS WOULD
AGAIN BE POSSIBLE WITH SUFFICIENT SHEAR AND INSTABILITY.  FORCING
SHOULD BE RELEGATED TO SERN SECTIONS BY THE EARLY EVENING AND THEN
QUICKLY EXIT THE REGION LEADING TO FAIR AND COOL WEATHER FOR THE
REMAINDER OF THE LABOR DAY WEEK AS HIGH PRESSURE ENTERS THE REGION.

FAIR AND COOL WEATHER SHOULD THEN CONTINUE TO DOMINATE THE EXTENDED
PORTION OF THE FORECAST AS WELL.  PATTERN CHANGES
LITTLE...ESPECIALLY UPSTREAM...WITH PERSISTENT BROAD RIDGING ACROSS
THE ROCKIES.  THIS WILL RESULT IN A PROLONGED INFLUENCE OF SURFACE
HIGH PRESSURE WITH VARIED STRENGTH.  MODELS DEPICT SEVERAL WEAK
SHORT WAVES WANDERING THROUGH THE RIDGE...BUT CONFIDENCE IN ANY
PARTICULAR WAVE PHASING WITH SUFFICIENT FORCING AND MOISTURE IS
CERTAINLY NOT THERE AS OF YET.  ONLY CHANGE TO FORECAST WAS NUDGING
TEMPS DOWN IN SEVERAL PERIODS AT THE SUGGESTION OF FORECAST
SOUNDINGS...OFTEN AT OR BELOW THE COOLEST ENSEMBLE MOS VALUES.

&&

.AVIATION...03/00Z
SFC BOUNDARY WILL OSCILLATE THROUGH CNTRL IA DURING THE PERIOD. THIS
BOUNDARY WILL BE ACTIVE WITH SHOWERS AND THUNDERSTORMS AFFECTING ALL
SITES. THESE STORMS WILL BECOME MORE WIDESPREAD LATER THIS EVENING.
POSSIBLE BREAK FOR A PERIOD LATE TONIGHT BEFORE REDEVELOPMENT ON
SATURDAY AS PIECES OF ENERGY OVERTOP THE BOUNDARY. HAVE PLACED BEST
POTENTIAL FOR TIMING OF NON THUNDERSTORM PERIODS LATER TONIGHT AND
GENERALLY MOST LOCATIONS WILL HAVE CB AROUND THROUGH MUCH OF
SATURDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
AVIATION...DONAVON
LONG TERM...SMALL
Hazardous weather outlook, Sep 2, 3:51 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT FRI SEP 2 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
351 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO INCREASE IN INTENSITY AND AREAL
COVERAGE THIS EVENING AND CONTINUE OVERNIGHT. THERE WILL BE A SLIGHT
RISK OF SEVERE WEATHER WITH THESE STORMS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE...ESPECIALLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY...ENDING IN THE
LATE AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO
SEVERE...ESPECIALLY OVER SOUTHEASTERN IOWA...WITH LARGE HAIL AND
DAMAGING WIND THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON SATURDAY.

KS/BSS

In the hours before

Special weather statement, Sep 2, 6:44 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT FRI SEP 2 2011

IAZ044-030045-
CRAWFORD-
644 PM CDT FRI SEP 2 2011

...STRONG WIND GUSTS POSSIBLE...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTHWEST OF DENISON...MOVING EAST AT 30
MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DOW CITY BY 710 PM CDT...
  ARION BY 715 PM CDT...
  BUCK GROVE BY 720 PM CDT...
  DENISON AIRPORT BY 725 PM CDT...
  DENISON BY 730 PM CDT...
  DELOIT AND 9 MILES NORTH OF MANILLA BY 735 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA
Local storm report, Sep 2, 7:43 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND DMG     FOREST CITY             43.26N 93.64W
09/02/2011                   WINNEBAGO          IA   TRAINED SPOTTER

            A STREET SIGN WAS BLOWN OVER...A LARGE TRAMPOLINE WAS
            FLIPPED AND SEVERAL LARGE LIMBS WERE DOWNED.

&&

DEITSCH
Special weather statement, Sep 2, 9:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT FRI SEP 2 2011

IAZ035-036-047-030315-
BOONE-HAMILTON-WEBSTER-
918 PM CDT FRI SEP 2 2011

...STRONG WIND GUSTS POSSIBLE WITH THUNDERSTORMS...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN WEBSTER COUNTY...MOVING
NORTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  STRATFORD BY 925 PM CDT...
  STANHOPE BY 940 PM CDT...
  KAMRAR BY 955 PM CDT...
  JEWELL AND 7 MILES NORTHWEST OF RANDALL BY 1000 PM CDT...
  ELLSWORTH BY 1010 PM CDT...
  9 MILES SOUTHEAST OF BLAIRSBURG BY 1015 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:40 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Greene, Guthrie65 min
Sep 2, 10:48 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie42 min
Sep 2, 11:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy, Marshall, Tama46 min
Sep 2, 11:25 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story34 min
Sep 2, 11:45 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.